Alert archive / Massachusetts / Gale Warnings in 2020
Gale Warning 18, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this gale warning at Mar 20, 2020, 6:39 PM EDT. It took effect at Mar 21, 2020, 12:00 AM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 20, 2020, 6:39 PM EDT (22:39 UTC)
- In effect from
- Mar 21, 2020, 12:00 AM EDT
- Expired
- Mar 21, 2020, 6:00 AM EDT
- In force
- 6 hr
- Issued by
- NWS Boston/Norton, MA
The text
As transmitted.
999 WHUS71 KBOX 202239 MWWBOX URGENT - MARINE WEATHER MESSAGE National Weather Service Boston/Norton MA 639 PM EDT Fri Mar 20 2020 ANZ250-254-210645- /O.UPG.KBOX.SC.Y.0043.000000T0000Z-200322T0000Z/ /O.NEW.KBOX.GL.W.0018.200321T0400Z-200321T1000Z/ Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- 639 PM EDT Fri Mar 20 2020 ...GALE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM EDT SATURDAY... * WHAT...West winds 15 to 25 kt with gusts up to 35 kt and seas 4 to 7 feet expected. * WHERE...Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary and Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm. * WHEN...From midnight tonight to 6 AM EDT Saturday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ ANZ251-210645- /O.UPG.KBOX.SC.Y.0043.000000T0000Z-200321T1800Z/ /O.NEW.KBOX.GL.W.0018.200321T0400Z-200321T1000Z/ Massachusetts Bay and Ipswich Bay- 639 PM EDT Fri Mar 20 2020 ...GALE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM EDT SATURDAY... * WHAT...West winds 15 to 25 kt with gusts up to 35 kt and seas 2 to 4 feet expected. * WHERE...Massachusetts Bay and Ipswich Bay. * WHEN...From midnight tonight to 6 AM EDT Saturday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ ANZ255-256-210645- /O.CON.KBOX.SC.Y.0043.000000T0000Z-200322T0000Z/ Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 639 PM EDT Fri Mar 20 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT SATURDAY... * WHAT...Northwest winds 10 to 20 kt with gusts up to 30 kt and seas 6 to 9 feet. * WHERE...In Massachusetts coastal waters, Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket. In Rhode Island coastal waters, Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island. * WHEN...Until 8 PM EDT Saturday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ231-210645- /O.CON.KBOX.SC.Y.0043.000000T0000Z-200321T1800Z/ Cape Cod Bay- 639 PM EDT Fri Mar 20 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT SATURDAY... * WHAT...West winds 10 to 20 kt with gusts up to 30 kt and seas 3 to 5 feet. * WHERE...Cape Cod Bay. * WHEN...Until 2 PM EDT Saturday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ235-237-210645- /O.CON.KBOX.SC.Y.0043.000000T0000Z-200321T1800Z/ Rhode Island Sound-Block Island Sound- 639 PM EDT Fri Mar 20 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT SATURDAY... * WHAT...Northwest winds 10 to 20 kt with gusts up to 30 kt and seas 4 to 7 feet. * WHERE...Block Island Sound and Rhode Island Sound. * WHEN...Until 2 PM EDT Saturday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ232>234-210645- /O.CON.KBOX.SC.Y.0043.000000T0000Z-200321T1800Z/ Nantucket Sound-Vineyard Sound-Buzzards Bay- 639 PM EDT Fri Mar 20 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT SATURDAY... * WHAT...Northwest winds 10 to 20 kt with gusts up to 30 kt and seas 2 to 4 feet. * WHERE...Nantucket Sound, Vineyard Sound and Buzzards Bay. * WHEN...Until 2 PM EDT Saturday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ236-210645- /O.CON.KBOX.SC.Y.0043.000000T0000Z-200321T1200Z/ Narragansett Bay- 639 PM EDT Fri Mar 20 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT SATURDAY... * WHAT...West winds 10 to 15 kt with gusts up to 30 kt and seas 1 to 3 feet. * WHERE...Narragansett Bay. * WHEN...Until 8 AM EDT Saturday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ230-210645- /O.CON.KBOX.SC.Y.0043.000000T0000Z-200321T1200Z/ Boston Harbor- 639 PM EDT Fri Mar 20 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT SATURDAY... * WHAT...West winds 15 to 20 kt with gusts up to 30 kt and seas around 2 feet. * WHERE...Boston Harbor. * WHEN...Until 8 AM EDT Saturday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ BL
2 follow-up statements
197 WHUS71 KBOX 210202 MWWBOX URGENT - MARINE WEATHER MESSAGE National Weather Service Boston/Norton MA 1002 PM EDT Fri Mar 20 2020 ANZ250-251-254-211000- /O.CON.KBOX.GL.W.0018.200321T0400Z-200321T1000Z/ Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- 1002 PM EDT Fri Mar 20 2020 ...GALE WARNING REMAINS IN EFFECT UNTIL 6 AM EDT SATURDAY... * WHAT...West winds 15 to 25 kt with gusts up to 35 kt and seas 4 to 7 feet expected. * WHERE...Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary, Massachusetts Bay and Ipswich Bay and Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm. * WHEN...Until 6 AM EDT Saturday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ ANZ255-256-211015- /O.CON.KBOX.SC.Y.0043.000000T0000Z-200322T0000Z/ Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 1002 PM EDT Fri Mar 20 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT SATURDAY... * WHAT...North winds 10 to 20 kt with gusts up to 30 kt and seas 6 to 9 feet. * WHERE...In Massachusetts coastal waters, Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket. In Rhode Island coastal waters, Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island. * WHEN...Until 8 PM EDT Saturday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ231-211015- /O.CON.KBOX.SC.Y.0043.000000T0000Z-200321T1800Z/ Cape Cod Bay- 1002 PM EDT Fri Mar 20 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT SATURDAY... * WHAT...Northwest winds 10 to 20 kt with gusts up to 30 kt and seas 3 to 5 feet. * WHERE...Cape Cod Bay. * WHEN...Until 2 PM EDT Saturday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ235-237-211015- /O.CON.KBOX.SC.Y.0043.000000T0000Z-200321T1800Z/ Rhode Island Sound-Block Island Sound- 1002 PM EDT Fri Mar 20 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT SATURDAY... * WHAT...Northwest winds 10 to 20 kt with gusts up to 30 kt and seas 4 to 7 feet. * WHERE...Block Island Sound and Rhode Island Sound. * WHEN...Until 2 PM EDT Saturday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ232>234-211015- /O.CON.KBOX.SC.Y.0043.000000T0000Z-200321T1800Z/ Nantucket Sound-Vineyard Sound-Buzzards Bay- 1002 PM EDT Fri Mar 20 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT SATURDAY... * WHAT...Northwest winds 10 to 20 kt with gusts up to 30 kt and seas 2 to 4 feet. * WHERE...Nantucket Sound, Vineyard Sound and Buzzards Bay. * WHEN...Until 2 PM EDT Saturday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ236-211015- /O.CON.KBOX.SC.Y.0043.000000T0000Z-200321T1200Z/ Narragansett Bay- 1002 PM EDT Fri Mar 20 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT SATURDAY... * WHAT...Northwest winds 10 to 15 kt with gusts up to 30 kt and seas 1 to 3 feet. * WHERE...Narragansett Bay. * WHEN...Until 8 AM EDT Saturday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ230-211015- /O.CON.KBOX.SC.Y.0043.000000T0000Z-200321T1200Z/ Boston Harbor- 1002 PM EDT Fri Mar 20 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT SATURDAY... * WHAT...West winds 15 to 20 kt with gusts up to 30 kt and seas around 2 feet. * WHERE...Boston Harbor. * WHEN...Until 8 AM EDT Saturday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
772 WHUS71 KBOX 210753 MWWBOX URGENT - MARINE WEATHER MESSAGE National Weather Service Boston/Norton MA 353 AM EDT Sat Mar 21 2020 ANZ250-251-254-211000- /O.CON.KBOX.GL.W.0018.000000T0000Z-200321T1000Z/ Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- 353 AM EDT Sat Mar 21 2020 ...GALE WARNING REMAINS IN EFFECT UNTIL 6 AM EDT EARLY THIS MORNING... * WHAT...Northwest winds 15 to 25 kt with gusts up to 35 kt and seas 4 to 6 feet. * WHERE...Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary, Massachusetts Bay and Ipswich Bay and Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm. * WHEN...Until 6 AM EDT early this morning. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ ANZ255-256-211600- /O.EXT.KBOX.SC.Y.0043.000000T0000Z-200322T0500Z/ Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 353 AM EDT Sat Mar 21 2020 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 1 AM EDT SUNDAY... * WHAT...North winds 10 to 20 kt with gusts up to 30 kt and seas 4 to 7 feet. * WHERE...In Massachusetts coastal waters, Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket. In Rhode Island coastal waters, Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island. * WHEN...Until 1 AM EDT Sunday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ231-211600- /O.EXT.KBOX.SC.Y.0043.000000T0000Z-200321T2000Z/ Cape Cod Bay- 353 AM EDT Sat Mar 21 2020 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... * WHAT...Northwest winds 15 to 20 kt with gusts up to 30 kt and seas 3 to 5 feet. * WHERE...Cape Cod Bay. * WHEN...Until 4 PM EDT this afternoon. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ235-237-211600- /O.EXT.KBOX.SC.Y.0043.000000T0000Z-200321T2000Z/ Rhode Island Sound-Block Island Sound- 353 AM EDT Sat Mar 21 2020 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... * WHAT...North winds 10 to 20 kt with gusts up to 30 kt and seas 4 to 6 feet. * WHERE...Block Island Sound and Rhode Island Sound. * WHEN...Until 4 PM EDT this afternoon. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ236-211600- /O.EXT.KBOX.SC.Y.0043.000000T0000Z-200321T1600Z/ Narragansett Bay- 353 AM EDT Sat Mar 21 2020 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL NOON EDT TODAY... * WHAT...Northwest winds 10 to 15 kt with gusts up to 30 kt and seas 1 to 3 feet. * WHERE...Narragansett Bay. * WHEN...Until noon EDT today. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ230-211600- /O.EXT.KBOX.SC.Y.0043.000000T0000Z-200321T1600Z/ Boston Harbor- 353 AM EDT Sat Mar 21 2020 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL NOON EDT TODAY... * WHAT...Northwest winds 15 to 20 kt with gusts up to 30 kt and seas around 2 feet. * WHERE...Boston Harbor. * WHEN...Until noon EDT today. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ232>234-211600- /O.CON.KBOX.SC.Y.0043.000000T0000Z-200321T1800Z/ Nantucket Sound-Vineyard Sound-Buzzards Bay- 353 AM EDT Sat Mar 21 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON... * WHAT...North winds 10 to 20 kt with gusts up to 30 kt and seas 2 to 4 feet. * WHERE...Nantucket Sound, Vineyard Sound and Buzzards Bay. * WHEN...Until 2 PM EDT this afternoon. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this gale warning went out at Mar 20, 4:50 PM EDT, 1 hour 49 minutes earlier.
Area forecast discussion, Mar 20, 4:50 PM EDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
450 PM EDT Fri Mar 20 2020
.SYNOPSIS...
A cold front sweeps across the region this evening, bringing
scattered showers to the area late this afternoon and early evening.
Behind the cold front, much cooler and drier weather arrives late
tonight and continuing thru the weekend with Sunday the cooler of
the two days. A developing storm could bring rain or snow
later Monday into early Tuesday.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
430 PM update ...
Warm sector airmass well entrenched across the area with temps in
the 60s to near 70 in Greater Boston area/Metro-west along with dew
pts in the 50s. Satellite imagery showing mid level clouds thinning
from NJ-NYC into western CT/MA. This trend will continue eastward
with increasing sunshine for the remainder of the daylight hours
(Sunset~7 pm). Thus expecting temps to continue to warm thru 5 pm
and locations along the south coast may experience highest temps
early this evening just before the frontal passage as winds continue
to veer to the west. Gusty SW prefrontal winds will continue with
KORH and KMQE peak G32 kt at 4 pm.
Low top scattered showers beginning to enter western MA/CT but lack
of low level instability (zero 0-3 km CAPE) suggest a steady state
or weakening trend as this activity moves across western MA/CT and
farther east. Better instability confined to western-central
portions of NY/PA where 0-3 km CAPE jumps up to 150-200 j/kg along
and ahead of trailing line of convection. This activity expected to
arrive into western MA/CT around 6-7 pm but given solar heating
diminishing then and weak mid level lapse rates, expecting
convection to begin to weaken as it enters western MA/CT. Also mid
level flow is so strong that convection is almost out running the
better instability, with storm motion 50-60 kt! Thus risk of an
isolated strong storm across this area is even lower than earlier
thought.
Elsewhere just a few brief rain showers/sprinkles are expect thru
early this evening along and ahead of cold front. Frontal passage
should sweep across the region roughly 02z-05z with noticeable
cooler air with 925 temps at 00z +17C to +18C then crashing to -2C
to -7C by 12z Sat morning! This strong low level cold air advection
will be accompanied by strong NW winds 20-30 mph with gusts up to 40
mph. Some of the guidance suggest stronger gusts so will have to
watch this.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
430 PM update ...
Saturday ...
Seasonable cool with highs in the 40s but will feel cooler given
today/s warmth in addition to a brisk NNW 10-20 mph in the morning
with winds diminishing in the afternoon. The exception will be
across Cape Cod and Islands where NNE winds will remain blustery and
chilly as NNE winds stream across SSTs running 40-45. Although
diminishing winds in the afternoon elsewhere and abundant sunshine
will provide pleasant afternoon conditions.
Saturday night ...
Chilly airmass continues to overspread the region with 925 mb temps
lowering to -8C to -12C by 12z Sunday. This will yield mins in the
teens and 20s. Not as cold across Cape Cod, Islands and into
Plymouth county given NNE winds off the ocean. Cold air aloft
streaming across the these relatively mild SSTs will yield ocean
effect strato-cu coming onshore late Sat night and could result in
scattered snow showers/flurries in this area.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
Highlights
* Ocean effect flurries a possibility across Cape Cod and Nantucket
early on Sunday. Otherwise it will be cool and dry across southern
New England on Sunday.
* Accumulating snow possible across southern New England later on
Monday into Tuesday, but still watching the track of the system.
* Dry weather on Tuesday will be followed by another shot of
precipitation on Wednesday into Thursday.
Details...
Sunday...
A ridge axis will build from eastern Ontario early on Sunday into
Quebec and northern New England by Sunday evening. A strong (1040+
hPa) high will build into Quebec and northern New England.
Will see strong northerly cold air advection through the day with
good agreement amongst deterministic guidance. There will be a good
amount of fetch, which will be coupled with a good amount of
moisture within the lower levels per the NAM, NAMNest and GFS
guidance. Aloft we have -10 to -12 degree Celsius air moving in
and given ocean temperatures of roughly +5 degrees there is enough
instability where some flurries cannot be ruled out across Cape Cod
and Nantucket. Have added this mention in the latest forecast, but
it should be short lived as drier air advects in from due to
northerly/northwesterly flow.
The rest of southern New England will be dry and quiet with
relatively light winds. It will be chilly with high ranging from the
mid 30s to the mid 40s.
Monday into early Tuesday...
High pressure builds into and east of Nova Scotia on Monday. The
strong high will help lock colder air in the lower levels ahead of
the incoming system as most models keep a northerly ageostropic wind
through much of Monday. A neutrally tilted trough will lift from the
Mid Mississippi River Valley Sunday evening through the Ohio River
Valley and into the Mid Atlantic by Monday afternoon becoming
negatively tilted. A surface low will develop east of Virginia/North
Carolina or Delaware and track northeastward. The low lifts
northeastward and deepens with the low generally remaining offshore
late on Monday into Tuesday. The system should be to the east or
northeast of Cape Cod Tuesday morning.
Main concerns at this point in time are how close the low tracks to
the region. There still are significant differences between
deterministic and ensemble guidance in where the system tracks. The
GFS still keeps the system offshore where there is little to no
impact to the region. The ECMWF, GEM and UKMET feature a system
tracking closer to Cape Cod, which brings more precipitation and
snowfall to the region. EPS and GEFS plumes are still showing a
large spread, which keeps confidence in a particular solution low.
The EPS guidance has been trending with greater probabilities of
snowfall amounts greater than 3 inches over the past few runs across
the interior. Still will need to keep a close eye on this system.
Have kept the NBM guidance at this point in time due to uncertainty.
Tuesday...
Dry and quiet weather on Tuesday as high pressure briefly builds in.
Temperatures rebound due to southerly warm air advection. Readings
will be in the 40s and low 50s across southern New England.
Wednesday and Thursday...
Still watching another potential coastal storm to impact the region.
Lots of run to run and model to model differences along with
significant differences in mass fields. Have kept the NBM guidance
due to uncertainty, but will need to continue to watch things as we
get closer.
&&
.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
18z update...
Thru 00z ...
Mainly VFR with MVFR/IFR/LIFR confined to south coast of MA/RI.
Scattered light rain showers/sprinkles falling from a VFR deck.
Otherwise watching line of showers and embedded heavier showers
developing west of KALB to KBGM into central PA. This activity
is expected to peak between now and 20z, then enter western
MA/CT 20z-22z. Did not include VCTS at KBDL and KBAF as
convection may be too shallow to support lightning. One or two
storms may contain brief strong gusty winds. Activity enters RI
and eastern MA 22z-00z but in a weakening state.
Tonight...
Cold front/wind shift sweeps across the area 02z-05z from west
to east. Any lingering MVFR/IFR over Cape Cod and Islands
quickly improves to VFR. Also any leftover scattered showers at
00z over RI and eastern MA quickly dissipate or move offshore.
Saturday...
VFR, dry weather with NNW winds gusting to 20 kt, however more
NNE over Cape Cod and Islands.
Saturday night ...
VFR but winds become NNE and MVFR clouds come onshore into
eastern MA. Possibly some flurries from these clouds toward 12z
Sunday.
KBOS Terminal...High confidence in TAF. Gusty SW winds up to 30
kt thru 00z with a low probability of gusts up to 40 kt possible
if surface temps warm well into the 70s.
KBDL Terminal...High confidence in TAF. Low risk of an isolated
shower/T-storm with gusty winds 20z-22z today.
Outlook /Sunday through Wednesday/...
Sunday: VFR.
Sunday Night: VFR. Breezy.
Monday: MVFR/IFR conditions possible. Breezy. RA likely, SN
likely.
Monday Night: Mainly IFR, with areas MVFR possible. Breezy. RA
likely, chance SN.
Tuesday: Mainly VFR, with local MVFR possible. Breezy.
Tuesday Night: Mainly VFR, with local IFR possible. Chance RA,
chance SN, chance FZRA.
Wednesday: Mainly MVFR, with local IFR possible. Breezy. Chance
RA.
&&
.MARINE...
Tonight ...
Frontal passage roughly 10 pm to 1 am from west to east. Few
scattered showers along and ahead of the front. Significant wind
shift from SW to NW and winds gusting up to 30 kt, prefrontal near
shore and post frontal all waters. Low risk for a few NW gusts up to
40 kt at times. Fog and low clouds exit with the wind shift, thus
improving vsbys.
Saturday ...
Northerly winds 15-20 kt in the morning becoming NNE in the
afternoon. Dry weather and good vsby.
Saturday night ...
NE winds 15-20 kt with scattered snow showers/flurries eastern MA
waters.
Outlook /Sunday through Wednesday/...
Sunday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Chance of snow showers.
Sunday Night: Winds less than 25 kt. Seas locally approaching
5 ft.
Monday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Areas of rough seas. Rain likely. Local visibility
1 to 3 nm.
Monday Night: Moderate risk for Small Craft Advisory winds with
gusts up to 30 kt. Rough seas up to 11 ft. Rain.
Tuesday: Winds less than 25 kt. Rough seas up to 11 ft.
Tuesday Night through Wednesday: Winds less than 25 kt. Seas up
to 5 ft. Chance of rain.
&&
.CLIMATE...
Expecting mild temperatures Friday, but not record high level.
Min temps will be high Friday night, but a few degrees too cool
early Friday morning.
Record Highs for Today March 20 (1 AM to 1 AM)
BOS 79/1945
ORH 77/1945
BDL 81/1945
PVD 83/1945
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 2 PM EDT Saturday for ANZ231>235-
237-251.
Small Craft Advisory until 8 AM EDT Saturday for ANZ230-236.
Small Craft Advisory until 8 PM EDT Saturday for ANZ250-
254>256.
&&
SYNOPSIS...Nocera/BL
NEAR TERM...Nocera
SHORT TERM...Nocera
LONG TERM...BL
AVIATION...Nocera/BL
MARINE...Nocera/BL
CLIMATE...Hazardous weather outlook, Mar 20, 4:22 PM EDT, 2 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 422 PM EDT Fri Mar 20 2020 CTZ002>004-MAZ002>024-026-RIZ001>008-212030- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 422 PM EDT Fri Mar 20 2020 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-212030- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 422 PM EDT Fri Mar 20 2020 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/us.nationalweatherservice.boston.gov You can follow us on Twitter at @NWSBoston
Nearby
Gale Warnings in Massachusetts, 2020Every gale warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.